1 (edited by Lalupes Sat, 04 Jun 2011 13:41:47)

Topic: Fevers & side-effects - Nasty!!

SENSITIVE POST

==============



Sorry to write so graphically - I hope I don't offend anyone

=============================================

Susan's on her second Chemo regimen, having finished 8 cycles of Gem/Cis last year.  She had 7 Chemo-free months & started her second regimen of 8 cycles last October. She should have finished in April - just before her BIG birthday but, with infection after infection, she's just finished Cycle 7. She was due to start Cycle 8 next week but she's back in hospital, so I doubt it will start on time. It's really distressing her that her Chemo-end-date is being pushed back & back & back, so that she feels it will never end.  I feel so sad for her.

On Wednesday night she was very subdued & at 01:00 on Thursday morning I was woken by the sound of retching. I went to her room & she was lying in bed with vomit pouring from her mouth & a temperature of 40.3 degrees C.  The vomit had the colour, texture & smell of diarrhoea & she was completely oblivious to the fact she was lying in it.

I managed to roll her out of it & called 999.

Still only semi-conscious, she followed me downstairs & lay down on the floor at the foot of the stairs, where she continued to be sick until the paramedics arrived. They were shocked at the speed of events & got her into A&E & onto an antibiotic drip admirably fast.

Apparently, her blood pressure & potassium levels were very low & they're keeping her on intravenous antibiotics over the weekend.  They're not sure if it's a recurrence of last year's Norovirus or a reaction to the Chemo.

I'm getting pretty used to infections & spiking temperatures, but the memory of that vomit is still with me. Cleaning it up made me retch & it took ages to get the dreadful smell out of the house & out of my nose.

Have others had this experience? Is it the smell of Chemo, do you reckon? Or just a bug which hit her weakened immune system particularly hard?

She's doing very well on the antibiotics & has no recollection of the episode at all.

Thanks
Julia xx

“When it is dark enough, you can see the stars." - Ralph Waldo Emerson

Re: Fevers & side-effects - Nasty!!

Oh Julia,

What an upsetting experience for both of you.   I am glad to hear that things have improved now that she is on the antibiotics.  Sorry I don't have any answers for you, but hopefully the doctors will sort it all out and she will be home again soon.

Thinking of you both.

Love & Hugs,
Darla

"One Day At A Time"

All of my comments and suggestions are just my opinions and are not a substitute for professional medical advice.   You should always seek the advice of your physician or other qualified health care providers.

Re: Fevers & side-effects - Nasty!!

Hello, Julia. I am so sorry about the nightmare. I would assume that the Hospital would have to take some LABS to find out why. I am glad that Susan is now resting comfortably. I have found the only way so far to warn about content in a post is to head it with the word, SENSATIVE. Until we come up with a better way. By best wishes are coming your way for Susan to get over this hump quickly!

Teddy ~In our hearts forever~ATTITUDE is EVERYTHING
Any suggestion I offer is intended as friendly advice based solely on my own experience. Please consult your doctor for professional guidance.

Re: Fevers & side-effects - Nasty!!

Thank you, Darla & Lainy.  Susan's getting bored in hospital, now, which I find a reassuring sign.  The hospital she's in is a general medical hospital, not her usual specialist one & they've said they can't make assumptions like specialists have the expertise to do, so they're doing all the tests they can possibly come up with, even if they turn out to be unnecessary.  I think she's being very well cared for smile

Lainy, thanks - I forgot about the "Sensitive" warning.  I can't edit the heading but have edited the start of the posting.

Julia

“When it is dark enough, you can see the stars." - Ralph Waldo Emerson

Re: Fevers & side-effects - Nasty!!

Hi Julia,  Sorry to hear of the two of you going through such an upsetting incident. It is a blessing that Susan can not remember it, though. Glad to hear she is doing well with the antibiotics. Maybe it was just "one of those things". I pray she is back on track soon and can continue with her treatment. Hugs. Nancy

Loving my husband from afar.

Re: Fevers & side-effects - Nasty!!

Hi Julia,

I am sorry to hear what Susan went through these last few days. Hopefully now that she has been treated in the hospital with antibiotics she will make a quick and speedy recovery. Like Darla and Lainy, I don't know the answer as to what caused this. Has Susan ever reacted to her past chemo sessions like this, or even similar to this but not maybe not as much? Have you had anything back yet from the tests that they are doing on Susan yet?

As to Susan being bored in the hospital, yep, I too would take this as a reassuring sign! My mum has spent 3 weeks out of the last 6 weeks in the hospital here, and she is very bored also. But, when she starts to feel better then she starts getting on my case about things!!! And like you, I take this as a reassuring sign, even if it means me getting some stress about something!! I hope that Susan continues to make a good recovery and that her doctors can get to the bottom of what caused this.

Hugs to you both,

Gavin

Any advice or comments I give are based on personal experiences and knowledge and are my opinions only, they are not to be substituted for professional medical advice. Please seek professional advice from a qualified doctor or medical professional.

Re: Fevers & side-effects - Nasty!!

Julia....sorry for coming on late.  We are attending ASCO in Chicago and I am taking the time finally, to catch up on some of the postings. I am so sorry to hear of Susan's latest happening and am happy to know that she is recovering nicely.    I don't believe that you need to worry about posting anything of the nature that you have.  In fact, everything pertaining to this disease (and many other subjects) are welcome on this site.  We don't censor rather, we encourage people to share their experiences on this board.  A heavy concentration of bile in the vomit can be the reason for the foul smell.  The absolute good news is that Susan is feeling better and I assume that you will be receiving some answers real soon as to why this rather unpleasant episode has occurred.
Wishing for Susan to get better real soon.
All my best wishes,
Marion

THIS INFORMATION IS NOT INTENDED NOR IMPLIED TO BE A SUBSTITUTE FOR PROFESSIONAL MEDICAL ADVICE. YOU SHOULD ALWAYS SEEK THE ADVICE OF YOUR PHYSICIAN OR OTHER QUALIFIED HEALTH CARE PROVIDER